Michigan, 2018

Hail and Damaging Winds in Michigan, May 9, 2018

May 9, 2018 · NWS GRR · 5 events in 3 counties and zones

A few severe thunderstorms brought measured wind gusts of up to 63 mph that brought down several trees and limbs. There were also several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A few severe thunderstorms brought measured wind gusts of up to 63 mph that brought down several trees and limbs. There were also several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 9, 2:28 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, May 9, 2:28 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 PM EDT Wed May 9 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 328 PM EDT Wed May 9 2018

A cold front will cross the state tonight triggering thunderstorms,
a few of which may be strong to severe. Colder air will flow in
behind the front and highs Friday will only be in the upper 40s to
mid 50s. The cold front that moves through tonight will begin to
move north Friday and could be a focus for more showers and storms
Friday through Saturday.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 328 PM EDT Wed May 9 2018

Forecast concerns deal with the severe threat this afternoon and
precipitation trends through the period.

Sfc analysis shows low pressure south of LSE with a cold front
trailing southward. Latest regional radar shows convection firing
just ahead of the front in an area with sfc dewpoints in the lower
60s. Several ingredients for strong to perhaps severe storms will
come together in the next few hours over lower Michigan to increase
the threat of stronger storms. A low level jet is progd to increase
to around 40 knots around 00z. Additionally, a 80 kt upper jet will
arrive from the west around that time to aid in updrafts. So far,
instability isn't all that great. Neither is bulk shear. However, 0-
1km shear is higher...around 35kts and moving over the cwa. We've
seen a 3 hr change in bulk shear of +10 knots. Latest vis loop shows
some clearing heading toward SW Lower MI and so we may be able to
decrease stability. There looks to be a 4 hour or so window from 22z-
02z in which the above mentioned parameters come together to favor
stronger storms. The precipitation should be over by 06z.

Colder air will flow in behind the front. Another area of
precipitation is progd to move over the cwa Thursday night. Some of
this rain may mix with wet snow over the northern cwa as
temperatures fall to freezing or below. Friday is going to be a raw
day with rain and highs in the upper 40s over the northern cwa and
lower to mid 50s elsewhere.

.LONG TERM...(Saturday through Wednesday)
Issued at 328 PM EDT Wed May 9 2018

Showers and thunderstorms will remain possible Saturday and Saturday
night related to the lingering west-east oriented baroclinic zone.
However the best chance of additional rain looks like it will be
near and south of I-96 since the sfc boundary probably sinks a tad
farther south on Saturday. Some locally heavy rainfall will remain
possible through Saturday night.

Temperatures will probably remain rather cool and stuck in the 50s
on Saturday due to the continued east flow and extensive cloudiness
north of the warm front.

It still looks like any lingering showers in the south on Sunday
morning will be ending, followed by decreasing clouds as the sfc
front continues to sink south and a sfc ridge settles in. Emerging
sunshine should yield highs up near 70.

Prospects are high for a nice weather days on Monday and Tuesday
with the sfc ridge overhead. Highs should in the mid to upper 70s.
Shower/tstm chances start creeping up again by mid week as southerly
return flow and warmer/more humid regime settles in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 200 PM EDT Wed May 9 2018

VFR weather is expected the next several hours as an area of
weakening showers falling out of an 8000 ft AGL cloud deck
continues to dissipate. Once these go through and some clearing
develops, looks for sct'd tstms to develop after 21Z and impact
the area through about 03Z. During this time we may have some
isolated strong to svr tstms with damaging wind gusts and hail.

After the storms move out late this evening, MVFR to IFR cigs will
develop overnight behind a cold front - with even some fog
possible at MKG... coming in off Lk MI. Isolated showers/areas of
drizzle may linger as well tonight behind the front as winds shift
from south-southwest to west-northwest.

Cigs will gradually improve on Thursday after about 14-15z, with
VFR eventually becoming commonplace in the afternoon.

&&

.MARINE...
Issued at 328 PM EDT Wed May 9 2018

Storms over the lake this evening will pose a hazard to small craft.
Otherwise, West winds behind the front will result in 2 to 4 foot
waves.

&&

.HYDROLOGY...
Issued at 328 PM EDT Wed May 9 2018

Rainfall amounts through early Thursday morning will likely be in
the 0.25"-0.50" range for most of the areas that get thunderstorms.
Heavier rain amounts may fall from Friday into Saturday night when
1"-2" or more may occur. Details are not set in stone yet, as the
location of heavier rain is still in question, but the possibility
is there for localized flooding and ponding of roads. At this point
it would seem river flooding is not a big concern but it is
something we will watch.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...04
SHORT TERM...04
LONG TERM...Meade
AVIATION...Meade
HYDROLOGY...Hoving
MARINE...04
Hazardous weather outlook, May 9, 5:00 PM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
600 PM EDT Wed May 9 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
600 PM EDT Wed May 9 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Several areas of thunderstorms are expected to cross through
Southwest Michigan this evening into early tonight. It would not be
out of the question that the stronger storms would have large hail
and damaging winds. An isolated tornado is also possible this
evening. The greatest threat for severe storms is mostly near and
south of I-96 late this afternoon into early this evening.

Most of the thunderstorm this  evening are likely to have gusty
winds, frequent cloud to ground lighting and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A stalled frontal system with waves on it will bring periods of
showers and thunderstorms to Southwest Michigan. Rainfall may be
locally heavy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-100745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
600 PM EDT Wed May 9 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected this evening. Gusty shifting winds,
larger waves and very low visibility in torrential rain should be
expected with these storms. Hail is also possible from a few of
these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves may become hazardous to small craft Thursday.

Thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early this
evening.

wdm

The radar

The Grand Rapids radar (KGRR), 39 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
May 9, 5:24 PM EST
Where
Ottawa County, 2.07 mi N of Conklin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.150, -85.880

The public reported that multiple trees were blown down near Conklin.

Thunderstorm Wind, Van Buren

When
May 9, 7:16 PM EST
Where
Van Buren County, 0.51 mi E of South Haven Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.350, -86.260

A 61 mph peak wind gust was measured at the South Haven Regional Airport.

Thunderstorm Wind, Ottawa

When
May 9, 7:21 PM EST
Where
Ottawa County, 2.14 mi WSW of Eastmanville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.010, -86.010

A trained spotter reported that several trees were blown down in Robinson township.

Hail, Van Buren

When
May 9, 7:49 PM EST
Where
Van Buren County, 0.69 mi S of Decatur
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.110, -85.970

Quarter sized diameter hail was reported near Decatur.

Thunderstorm Wind, Ingham

When
May 9, 9:10 PM EST
Where
Ingham County, 1.38 mi S of Hopwood Acres
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.710, -84.550

A peak wind gust of 63 mph was measured at the Lansing Capital City airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759164, 759165, 759166, 759167, 759168.